Alert archive / Arkansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 200, NWS Memphis, TN

June 12, 2014Cross County, Poinsett County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jun 12, 2014, 3:36 PM CDT for Cross County, Poinsett County, Arkansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2014, 3:36 PM CDT (20:36 UTC)
Expired
Jun 12, 2014, 4:00 PM CDT
In force
24 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Cross County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 77 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
461 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:56 PM CDT, 40 minutes earlier.

Area forecast discussion, Jun 12, 2:56 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
256 PM CDT THU JUN 12 2014

.DISCUSSION...

NEXT 36 HOURS...CURRENT AIRMASS CONTINUES TO GET MORE UNSTABLE
AHEAD OF UPSTREAM SHORTWAVE/WEAK SFC FRONT IN THE OZARKS. LATEST
MESOANALYSIS SHOWING A TONGUE OF 2500 J/KG OF CAP EXTENDING INTO
EASTERN ARKANSAS. ON RADAR LEADING EDGE OF SHORTWAVE LIFT NOW
ENTERING RANDOLPH AND LAWRENCE COUNTIES WITH THE ACTIVITY PULSING
TO SEVERE LIMITS. THIS LINE IS EXPECTED TO DEVELOP SLOWLY SOUTH
AND EAST OVER THE COURSE OF THE AFTERNOON AND EVENING. MODEL
INITIALIZATION HAS BEEN ON THE SLOW SIDE WITH THE APPROACHING WAVE
AND LEADING EDGE OF STORMS...SO HAVE SPED UP THE ONSET AND EXIT OF
PRECIPITATION OVER THE NEXT 24 HRS.

AS FAR AS SEVERE WEATHER...IT STILL APPEARS THAT EAST CENTRAL
ARKANSAS INTO NORTH CENTRAL MISSISSIPPI WILL STILL HAVE THE
GREATEST THREAT FOR DAMAGING WINDS AND HAIL...FROM NOW THROUGH
THE MID EVENING HOURS. STORMS IN THIS REGION AND DURING THIS TIME
FRAME WILL CONTINUE TO BE MORE DISCRETE IN NATURE. ANY ORGANIZATION
OF CONVECTION IS SKETCHY AS MIDLEVEL WINDS ARE BODERLINE...25 TO
30 KTS. THE REMAINDER OF THE MIDSOUTH MAY SEE A FEW STRONG
STORMS THROUGH MIDNIGHT AS THE WAVE AND FRONT PASS THROUGH.

PRECIPITATION WILL EXIT THE MIDSOUTH LATE TONIGHT OVER THE NORTH
AND WEST...AND BELIEVE BY NOON OVER THE FAR SOUTHEAST. NORTH WINDS
BEHIND THE WEAK FRONT WILL BECOME GUSTY BY MIDDAY TOMORROW...USHERING
IN A SHORT PERIOD OF LOWER AND MORE COMFORTABLE HUMIDITY. SOME PATCHY
FOG MAY DEVELOP FRIDAY NIGHT UNDER EXPECTED GOOD RADITIONAL CONDITIONS.

SATURDAY THROUGH MONDAY...MODELS ARE IN AGREEMENT THIS PERIOD
THAT UPPER LEVEL HEIGHTS WILL BUILD OVER THE EASTERN THIRD OF THE
NATION. A STRONGER CAP WILL INHIBIT CONVECTION DESPITE THE RETURN
OF HIGHER DEWPOINTS TO THE AREA. HAVE LEFT RAIN CHANCES AROUND 10
PERCENT EACH DAY...AS A BRIEF/STRAY SHOWER OR WEAK STORM COULD
FORM. AFTER A SLIGHTLY COOLER START ON SATURDAY...TEMPERATURES
WILL WARM TO THE UPPER 80S AND LOW 90S BY SUNDAY...WITH LOWS
RANGING FROM THE MID 60S TO LOW 70S.

TUESDAY THROUGH THURSDAY...THE GFS AND EURO DIFFER WIDELY ON
WHETHER THE EASTERN RIDGE PROGRESSES OR NOT. THE GFS SWINGS THE
EXPECTED TROUGH OVER THE CENTRAL AND NORTHERN ROCKIES THROUGH THE
PLAINS AND GREAT LAKES DURING THE PERIOD...YIELDING A RETURN TO A
SOUTHWESTERLY UPPER LEVEL FLOW...APPROACHING COLD FRONT...AND A
MARKED INCREASE IN RAIN CHANCES. THE EURO IS MUCH MORE BLOCKING
WITH THE RIDGE...DELAYING AND MINIMIZING THE RAIN THREAT. HAVE
TAKEN A BLEND OF BOTH MODELS...KEEPING TUESDAY DRY AND BRINGING
ONLY SLIGHT CHANCES FOR CONVECTION WEDNESDAY AND THURSDAY AS THE
RIDGE SLOWING ADVANCES EAST.

JAB

&&

.AVIATION...

18Z TAF CYCLE

VFR CIGS EARLY IN THE PERIOD SHOULD DETERIORATE LATER THIS
AFTERNOON AS A SHORTWAVE BRINGS INCREASED CHANCES FOR SHOWERS AND
THUNDERSTORMS TO THE TERMINALS LATE THIS AFTERNOON AND EVENING.
EXPECT MVFR CIGS/VSBY REDUCTIONS WITH CONVECTION. RAIN AND STORMS
SHOULD MOVE OUT FROM WEST TO EAST LATE THIS EVENING WITH LOWER
CIGS ANTICIPATED. LOW END MVFR CIGS AROUND 1500 FT SHOULD BE
COMMON ALONG WITH LIGHT NORTH WINDS BEHIND A SFC COLD FRONTAL
PASSAGE. RAIN MAY LINGER LONGER AT KTUP INTO FRIDAY MORNING AS THE
SHORTWAVE AND FRONT ARE SLOWER TO CLEAR EAST.

ALL SITES SHOULD RETURN VFR BY MID TO LATE MORNING FRIDAY AS
COOLER HIGH PRESSURE BUILDS SOUTH WITH DRIER AIR AND A SCATTERING
OF THE LOWER CLOUDS. WINDS WILL BECOME BRISK FROM THE NORTH AS
WELL AT ALL SITES.

JLH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 12, 2:55 PM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
255 PM CDT THU JUN 12 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-132200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
255 PM CDT THU JUN 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER SOUTH AND WEST OF A LINE
FROM WYNNE ARKANSAS TO CALHOUN CITY MISSISSIPPI THIS AFTERNOON AND
EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREATS. LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE.

A FEW STRONG STORMS WILL BE POSSIBLE ACROSS NORTHEAST
ARKANSAS...THE BOOTHEEL OF MISSOURI...WEST TENNESSEE...AND NORTHEAST
MISSISSIPPI THIS AFTERNOON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS EAST CENTRAL ARKANSAS AND A
LARGE PORTION OF NORTH MISSISSIPPI THIS AFTERNOON AND EVENING.

JAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 4:31 PM CDTSevere Thunderstorm WarningMEGLauderdale, Shelby, Tipton44 min
Jun 12, 5:12 PM CDTSevere Thunderstorm WarningMEGFayette, Lauderdale, Shelby, Tipton48 min
Jun 12, 5:39 PM CDTSpecial Weather StatementMEGShelby36 min
Jun 12, 5:48 PM CDTSpecial Weather StatementMEGHaywood27 min
Jun 12, 6:05 PM CDTSpecial Weather StatementMEGShelby25 min
Jun 12, 6:22 PM CDTSpecial Weather StatementMEGFayette23 min
Jun 12, 6:47 PM CDTFlash Flood WarningMEGShelby3 hr
Jun 12, 5:20 PM CDTSevere Thunderstorm WarningMEGTunica26 min
Jun 12, 2:08 PM CDTSevere Thunderstorm WarningMEGRandolph25 min
Jun 12, 3:47 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Mississippi28 min
Jun 12, 3:56 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Mississippi, Poinsett49 min
Jun 12, 4:23 PM CDTFlash Flood WarningMEGPoinsett3 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.